Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 45, NWS Green Bay, WI

June 18, 2012Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 18, 2012, 7:03 PM CDT for Manitowoc County, Wisconsin. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2012, 7:03 PM CDT (00:03 UTC)
Expired
Jun 18, 2012, 7:18 PM CDT
In force
15 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 67 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2012-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2012-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WUUS53 KGRB 190003
SVRGRB
WIC071-190030-
/O.NEW.KGRB.SV.W.0045.120619T0003Z-120619T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
703 PM CDT MON JUN 18 2012

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 730 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR CLEVELAND...OR 9 MILES SOUTHWEST OF
  MANITOWOC...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEVELAND BY 710 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4389 8785 4405 8782 4406 8764 4404 8766
      4400 8767 4399 8769 4396 8769 4393 8771
      4390 8772 4389 8773
TIME...MOT...LOC 0003Z 265DEG 41KT 4398 8772
WIND...HAIL <50MPH 1.50IN

$$

ECKBERG
1 follow-up statement
946 
WWUS53 KGRB 190018
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
718 PM CDT MON JUN 18 2012

WIC071-190028-
/O.CAN.KGRB.SV.W.0045.000000T0000Z-120619T0030Z/
MANITOWOC WI-
718 PM CDT MON JUN 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MANITOWOC COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING MOVED EAST OF THE AREA. SCATTERED
THUNDERSTORMS WILL CONTINUE ACROSS MANITOWOC COUNTY THROUGH 8 PM. 
SOME OF THE STORMS COULD STILL PRODUCE SMALL HAIL...GUSTY WINDS AND 
HEAVY RAIN.

LAT...LON 4389 8785 4405 8782 4406 8764 4404 8766
      4400 8767 4399 8769 4396 8769 4393 8771
      4390 8772 4389 8773
TIME...MOT...LOC 0018Z 265DEG 41KT 4360 8746

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:55 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 2:55 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT MON JUN 18 2012

.SYNOPSIS..VERY ACTIVE WEATHER WITH SEVERAL ROUNDS OF
THUNDERSTORMS THE NEXT COUPLE DAYS...WITH SOME POSSIBLY SEVERE.

BROAD UPR TROF OVER MUCH OF THE NRN CONUS WL AMPLIFY THE NEXT
COUPLE DAYS AS MAJOR SHRTWV ROTATES THROUGH THE LARGE SCALE TROF
AND OUT TO THE NE. BEYOND THAT...PATTERN WL TREND TOWARD ONE WITH
BROAD UPR HIGH ANCHORED OVER THE CENTRAL PLAINS AND RIDGING NWD
ACRS THE NRN PLAINS/PRAIRIE PROVINCES OF CANADA...WITH TROFS NEAR
THE WEST COAST AND OVER THE NERN CONUS.

TEMPS WL BE SIG ABV NORMAL FOR THE NEXT COUPLE DAYS...AND NOW THAT
WIDESPREAD RAINFALL HAS OCCURRED ACRS THE AREA IT WL BE HUMID AS
WELL. TEMPS WL TREND BACK CLOSER TO NORMAL AND DRIER AIR WL SETTLE
INTO THE FCST AREA BY THE UPCOMING WEEKEND. PCPN AMNTS WL LIKELY
END UP ABV NORMAL FOR THE PERIOD...MAINLY DUE TO THE SEVERAL
ROUNDS OF TSTMS EXPECTED THE NEXT COUPLE DAYS. ALTHOUGH PCPN CHCS
WL CONT ON INTO THE MIDDLE TO LATTER PART OF THE FCST...THE
PATTERN DOESN/T APPEAR AS FAVORABLE FOR HVY PCPN BY THAT POINT.
&&

.SHORT TERM...TNGT/TUE. CONCERN IS ONGOING CONVECTION. EXPECT
CELLS WITHIN LINE TO CONGEAL DURING THE NEXT COUPLE HOURS...THEN
SAG/BUILD SWD. AS THAT HAPPENS...THE MAIN THREAT WL CHG FM HAIL TO
WIND. WILL ALSO SEE AN INCREASED THREAT OF HEAVY RAIN/URBAN
FLOODING AS THE COVERAGE INCREASES.

QUESTIONS EXIST ABOUT THE EVOLUTION OF THE CONVECTION LATER TNGT.
SOME INDICATION THAT WSW/ENE LINE WL LINGER ACRS THE AREA WELL
INTO THE NGT...WITH AN INCREASED RISK OF FLOODING. CONSIDERED A
FLASH FLOOD WATCH...BUT GIVEN DRY CONDITIONS RECENTLY RIVERS WL BE
ABLE TO TAKE A LOT OF WATER. NEED TO SEE HOW SITN EVOLVES THE NEXT
FEW HOURS...CAN ALWAYS ISSUE LATER IF NEEDED.

FRONT/REMNAMTS OF OUTFLOW SHOULD LIFT NWD TOMORROW. HOT/HUMID
CONDITONS WL SPREAD NWD ACRS THE FCST AREA IN IT/S WAKE. SHIFTED
POPS NWD DURING THE DAY.

.LONG TERM...WED NGT THROUGH NEXT TUE. KEY TO THE EARLY PART OF
THIS FCST PERIOD WL BE THE MOVEMENT OF THE FRONTAL BOUNDARY. USED
BLEND OF GUID TO PLACE POPS.

MED RANGE MODELS TRENDED TOWARD WHAT ECMWF HAD YDA...WITH MAIN
FRONT GETTING DRIVEN WELL S IN LATER PERIODS. SO ALTHOUGH PCPN
CHCS WL CONT AT TIMES...THE THREAT OF HEAVY PCPN WON/T BE AS
GREAT. TEMPS WL ALSO RETURN BACK CLSOER TO TO NORMAL.

.AVIATION...FOR 18Z TAF ISSUANCE. A COOL FRONT WILL DROP ACROSS
NORTHERN WISCONSIN TODAY BEFORE STALLING ACROSS CENTRAL WISCONSIN
TONIGHT...THEN LIFTING BACK NORTH ON TUESDAY. SHOWERS AND STORMS
ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG THIS BOUNDARY. SOME
STORMS MAY TURN SEVERE WITH STRONG GUSTY WINDS AND LARGE HAIL AS
THE MAIN THREATS. MVFR STRATO-CU CIGS WILL LIKELY REMAIN IN PLACE
ACROSS MOST OF THE TAF SITES THIS AFTERNOON AND THEN SINK SOUTH
WITH THE FRONT. STORMS WILL LIKELY DISSIPATE WITH LOSS OF HEATING
BY MID-EVENING AND THEN RE-FIRE OVER MINNESOTA TONIGHT. SOME
STORMS FROM MINNESOTA MAY TRY TO MOVE INTO CENTRAL AND NORTH-
CENTRAL WISCONSIN LATE TONIGHT INTO TUESDAY MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI
Hazardous weather outlook, Jun 18, 5:58 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
558 PM CDT MON JUN 18 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
558 PM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME WITH STRONG WINDS AND LARGE
HAIL...ARE EXPECTED OVER EAST-CENTRAL WISCONSIN THIS EVENING.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...MAINLY OVER
CENTRAL AND EAST-CENTRAL WISCONSIN...BUT THE PRIMARY RISK AT THAT
TIME WILL BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING...AND ACROSS
THE NORTH TUESDAY AFTERNOON AND TUESDAY NIGHT. THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE AREA WEDNESDAY AND WEDNESDAY NIGHT. SEVERE
STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE ACROSS THE
NORTH TUESDAY...AND ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HAIL...STRONG WINDS...OR RAINFALL TOTALS OVER 1
INCH SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-191100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
558 PM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH GUSTY WINDS ARE EXPECTED OVERNIGHT. SOUTH WINDS
WILL GENERATE WAVES THAT MAY BE HAZARDOUS TO SMALL CRAFT FOR MUCH
OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

GUSTY SOUTH WINDS ON TUESDAY INTO TUESDAY NIGHT MAY PRODUCE WAVES
HAZARDOUS TO SMALL CRAFT.

IN ADDITION...THUNDERSTORMS COULD POSE A HAZARD TO BOATERS AT
TIMES TUESDAY THROUGH WEDNESDAY NIGHT.

JS

In the hours before

Local storm report, Jun 18, 5:38 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             NEENAH                  44.18N 88.44W
06/18/2012  M1.25 INCH       WINNEBAGO          WI   AMATEUR RADIO

0520 PM     HAIL             2 S APPLETON            44.23N 88.40W
06/18/2012  M1.00 INCH       CALUMET            WI   AMATEUR RADIO

0526 PM     HAIL             2 E MENASHA             44.20N 88.40W
06/18/2012  M1.00 INCH       CALUMET            WI   AMATEUR RADIO

0535 PM     TSTM WND GST     APPLETON                44.26N 88.40W
06/18/2012  E55 MPH          OUTAGAMIE          WI   TRAINED SPOTTER

            LAWRENCE UNIVERSITY CAMPUS

&&

BERSCH
Local storm report, Jun 18, 6:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E WINCHESTER          44.20N 88.56W
06/18/2012  E2.00 INCH       WINNEBAGO          WI   TRAINED SPOTTER

            A FEW 2 INCH, AVERAGE 1/2 TO 1 INCH

0619 PM     HEAVY RAIN       NEENAH                  44.18N 88.44W
06/18/2012  U0.00 INCH       WINNEBAGO          WI   TRAINED SPOTTER

            REPORTS OF FLOODING CORNER OF MAPLE AND HOGRETT ROADS.
            WATER UP TO BOTTOM OF SUV.

0622 PM     HEAVY RAIN       APPLETON                44.26N 88.40W
06/18/2012  E1.00 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

&&

TERIE
Special weather statement, Jun 18, 6:27 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT MON JUN 18 2012

WIZ022-190030-
DOOR-
627 PM CDT MON JUN 18 2012

...STRONG THUNDERSTORMS MOVING BACK INTO DOOR COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF STURGEON BAY...OR 4 MILES WEST
OF BRUSSELS MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BRUSSELS AT 635
  STURGEON BAY BY 640 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY INDOORS UNTIL THE STORM PASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

EB
Local storm report, Jun 18, 6:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
632 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     SHERWOOD                44.17N 88.27W
06/18/2012  E50 MPH          CALUMET            WI   AMATEUR RADIO

            GARBAGE CANS BLOWING AROUND

&&

TERIE
Local storm report, Jun 18, 6:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT MON JUN 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             NEW HOLSTEIN            43.95N 88.08W
06/18/2012  M0.50 INCH       CALUMET            WI   AMATEUR RADIO

&&

BERSCH
Special weather statement, Jun 18, 6:56 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
656 PM CDT MON JUN 18 2012

WIZ049-050-190100-
CALUMET-MANITOWOC-
656 PM CDT MON JUN 18 2012

...STRONG STORMS PERSIST IN MANITOWOC COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS FROM 3 MILES EAST OF CHILTON...EASTWARD TO 4
MILES SOUTH OF MANITOWOC...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

SOME PONDING OF WATER AND LOCALIZED LOW-LAND FLOODING IS POSSIBLE
OVER SOUTHERN MANITOWOC COUNTY AS THE STORMS CONTINUE TO MOVE OVER
THE SAME AREA.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY INDOORS UNTIL THE STORM PASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:14 PM CDTSpecial Marine WarningGRB61 min
Jun 18, 7:31 PM CDTSevere Thunderstorm WarningGRBManitowoc21 min
Jun 19, 5:34 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon41 min
Jun 19, 6:14 AM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Menominee, Shawano46 min
Jun 19, 6:51 AM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marathon, Marinette, Menominee, Oconto and 1 more39 min
Jun 19, 7:09 AM CDTSpecial Marine WarningGRB111 min
Jun 19, 7:24 AM CDTSevere Thunderstorm WarningGRBMarinette, Menominee, Oconto, Shawano51 min
Jun 19, 8:28 AM CDTSevere Thunderstorm WarningGRBDoor32 min
Jun 19, 8:52 AM CDTSpecial Marine WarningGRB48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.